Restless Legs Syndrome
10,511 members6,507 posts

BIPOLAR MEDS v RLS

If I have told you this before I sincerely apologise for repeating.

When I was in hospital Feb 2017 my schrink thought that I had bipolar. Unfortunately he did not explain the disease correctly and I disagreed with him. However I was willing to try the medication prescribed. It sent my body RLS absolutely apeshit. The very first night I had a major attack all over my body. I was squirming, jumping and rolling you know the drill. The nurse came into my room around ... I don't know what time, and I heard her distinctively say quite loudly STOP IT STOP IT STOP IT. She then began to rub my legs as in massage. She said is this helping you. I answered no. She said what is it doing to you. I answered nothing. Do you want me to keep doing it, I don't give a rats. She then left the room.

The attack lasted I think 4-5 hours until I fell asleep from exhaustion. When they came in at 7 to wake me for breakfast I said you have to be joking I've only just gone to sleep. They allowed me to sleep until 12 midday.

I was telling the other residents what she had said to me and how angry I was. The following night they tried to give me the same medication telling me it was probably only a coincidence. I told them that if it happened again tonight it was a last time I was ever taking that med.

It won't take a rocket scientist to guess what happened that night.

Eventually the story got back to the nurse about how angry I was, concerning her treatment of me and what she said to me.

She tried to tell me that she did not say stop it that she had actually said try and calm down and then I repeated the rest of the discussion about her rubbing my legs and asking me blah blah blah and the answers I gave her of which she confirmed.

So I asked her how come I got the first part of the conversation totally wrong, and the second half of the conversation totally correct.

That's why my GP is reluctant to prescribe any medication for my bipolar. She is too afraid it will disrupt my RLS seeing as it is under control.

Needless to say that nurse and I did not have a congenial relationship from then on.

Two days later my schrink kicked (sorry .... discharged) me out of the hospital.

He could never accept the seriousness of my RLS.

So I am looking forward to seeing what the neurologist says regarding medication between bipolar and restless legs.

Lying cow.

15 Replies
oldestnewest

What was the medication?

If it was an SSRI- something like Amitryptoline -then that figures big time. !

Cheers.

Reply

HI, madlegs. Amitriptyline is a tricyclic anti-d, not an SSRI, just to keep that clear. SSRI's are prozac, paxil, lexapro, and a few others. MOST of the actual bipolar meds will make RLS worse, though, which is another class of meds. :)

1 like
Reply

Thanks for the correction.😀

Reply

2Feb2018i am a n SRN and RSCN and also a midwife. if all your nurse said initially I fail to see how you were so inflamed It seems from your description she was trying to help also with the flailing around must have thought you were going to injure yourself if not her. one has to, take things in quickly and try and protect a patient it is not always easy and circumstances can be very unpredictable.I am sorry you had such an unpleasant experience but bear in mind that until relatively recently this disease was almost unheard of particularly the severe aspects of some attacks. Even having had this myself for many years my younger son thinks I have just leg cramps not this awful state.I hardly dare put anything new in my mouth in case it triggers an episode over and above the usual. I am certain your nurse was trying her best to assist you after all this is why we enter the profession I personally never wanted to do anything else my brother the same for medicine my spouse and his family never occurred to them to do anything but medicine. but lately the stories about the health service are very disheartening Gillian

2 likes
Reply

What medication was it that they gave you in the hospital? We cannot help unless we know. But, most regular bipolar meds will make it worse, the RLS. There ARE some meds that can be used for bipolar, off label, that might not be so bad. What kind of doctor said you 'might have bipolar'? If your shrink says so, it is probably so. My father was and my sister is, so I know how that goes, too. Good luck!

Reply

Seroquel

Reply

Hi Paddy!

I feel for you, I really do. I understand your anger towards that nurse. It is impossible to think rationally when we’re angry and in the middle of an attack. We push away those who care because we cannot think rationally; we only hear criticism. It’s okay to be angry. If you really think that nurse was being critical, so be it. When I am mad at someone because (in my mind) they were overly harsh, my therapist has me “step back” and investigate the situation — she has me look for alternative explanations. Examples: maybe that person was having a bad day themselves, maybe that person was annoyed about something else that just happened, maybe that person didn’t intend to sound harsh (and actually criticized themselves for it). There are an infinite number of possibilities.

I know what I’m saying in my mind, but it’s probably coming out all jumbled here. I hope you can understand what I’m trying to say and take comfort in that.

I am currently on an emotional roller coaster myself due to a psychiatric med., so feel free to PM me.

Reply

Jess, what you just wrote is perfectly clear - at least to me.

Sorry to hear about the ongoing RCride; hope it calms dpwn soon.

Reply

Oh good, thanks!

My roller coaster is slowly getting better, thank God! It is so uncomfortable to have those “drops”.

Reply

Hi Jess, I am trying to PM you but unfortunately it is not working. Could you please pm me first so I can reply.

Reply

Hi,

I messaged you. ( BTW, in order to message me: click on my username and ‘message’ on the top right).

Hope you’re doing well.

Reply

I was recently reprimanded for using the term shrink which I would not have done ordinarily but wanted to shorten the typing apparently it is an unfortunate term to use and I really failed to comprehend what the problem was as it was not explained well at all I was told I would have been banned had I been cognizant of the meaning. I find the pitfalls of modern life totally ridiculous at times

Reply

By whom?

Reply

I believe I have been guilty of same

Reply

7Feb2018 Phogan I am up a great deal at night my tramadol for RLS for some reason keeps me awake and I play with my ipod I landed on a site called Lovelolaheart and Lola took exception to me using the terms shrink and also exotic. I was totally unaware of all this and as a white anglo saxon would have been quite thrilled to be called exotic apparently that was racist .I repeated this to an old flame from my youth and he said you are .the pitfalls of modern life!So there is the explanation I asked around my friends and all were also in the dark about this I had a look on a newspaper and it seems that they were also extolling this. One hardly dare open ones mouth for fear of stepping on someone's sensibilities.

1 like
Reply

You may also like...